Antihistamine link to weight gain

A study published in the journal Obesity has found an association between the use of antihistamines and obesity.
The studies of nearly 900 people found those taking antihistamines were more likely to be overweight or obese than those not taking antihistamines. The US study found 45 percent of people using antihistamines were overweight - compared to 30 percent of people in the study not using the drugs. This doesn’t necessarily mean that antihistamines were the cause of the weight gain, but the association requires further investigation.

Theories of the link between antihistamine and obesity include –
• Antihistamines have similar chemical structures to certain psychiatric drugs known to be associated with weight gain.
• Antihistamines may increase appetite, resulting in weight gain. While blocking histamine helps relieve allergy symptoms, some brain cells have histamine receptors that may affect appetite and how fast we burn fat. Researchers theorise that antihistamines interfere with these receptors, making us hungrier and slowing our metabolism.
• Older antihistamines, such as Periactin, have been used for the purpose of increasing appetite and weight gain in underweight children and patients recovering from chemotherapy treatment.
• Decreased levels of energy – Some people taking antihistamines have decreased levels of energy from the drowsiness caused by the medication. This translates into less exercise and more weight gain.

On the other hand, obesity is considered to be an inflammatory condition making a person more prone to problems such as allergies. Therefore, it may be a case of the chicken or the egg, with the use of antihistamines being simply a marker for allergies, rather than the cause of the weight gain.

It' s thought that around 20 per cent of Australians have at least one allergy. Personally. I have numerous allergies and am constantly on antihistamines. And yes, I have put on so much weight. Maybe my weight gain is linked to the medication. What are your experiences?

Labels: ,